- Contact Us
- See a Doctor
- Get Support
- Find Resources
- Ask questions on LiveChat
- Drop-in Virtually
- Download My SSP
- Connect with a doctor or nurse
- Drugs & Alcohol
- Self-Guided: Well-being & Resilience
- Identity & Community
- Find the Health Peers
- Hi-FIVE Movement and Anti-Stigma
- For Indigenous Students
- For Black Students
- For International Students
- Explore Support Options
- What's Happening
- Faculty & Staff
- Graduate Students
People use substances for a number of different reasons. Substances tap into the wiring system of the brain and influences the way nerve cells send, receive, and process information.
All substance use comes with an element of risk. It's important to consider the health effects drugs and alcohol have on your body so you can make informed decisions.
Learn before you use
Overdose prevention and response
- Call 911 immediately. If on campus, call the Campus Public Safety (CPS) urgent line (778.782.4500) to report a suspected overdose.
- Stay with the person (e.g., do not leave to fetch a Naloxone kit).
- While you await emergency response, ensure your own safety and take direction from the 911 call-taker. This may include trying to wake the person, checking for an open airway, safely providing rescue breaths or chest compressions, or placing them in a recovery position.
- CPS will respond immediately to provide nasal NARCAN and first aid while awaiting emergency services. Emergency services will take over upon their arrival.
Important to note:
- If you are trained to administer NARCAN Spray or Naloxone injection and have it with you, you may administer it during Step 2. You must still contact emergency services as indicated in Step 1 above.
- It’s important to include that folks helping will NOT get in trouble through these processes. It seems to be a barrier when folks witness or are involved with OD cases. Here is some important information on the BCEHS legislation protecting 911 callers.
- A bystander CAN administer Narcan or Naloxone before CPS arrives if they have it and if they think it’s an overdose. If they are trained and feel safe to do so.
Learn more about: